Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 142, NWS Memphis, TN

July 14, 2016Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 14, 2016, 5:09 PM CDT for Monroe County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 5:09 PM CDT (22:09 UTC)
Expired
Jul 14, 2016, 5:30 PM CDT
In force
21 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 11 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2328 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-93 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WUUS54 KMEG 142209
SVRMEG
MSC095-142230-
/O.NEW.KMEG.SV.W.0142.160714T2209Z-160714T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
509 PM CDT THU JUL 14 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 530 PM CDT

* AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEW
  WREN...OR NEAR AMORY...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  AMORY...ABERDEEN...NEW WREN...HATLEY...GATTMAN...PARHAM...ATHENS...
  BIGBEE...QUINCY...BECKER...WISE GAP...SIPSEY FORK...
  GREENWOOD SPRINGS...WREN AND SPLUNGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3386 8867 3405 8864 3405 8821 3382 8824
      3379 8825
TIME...MOT...LOC 2209Z 276DEG 20KT 3396 8857 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
813 
WWUS54 KMEG 142212
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
512 PM CDT THU JUL 14 2016

MSC095-142230-
/O.CON.KMEG.SV.W.0142.000000T0000Z-160714T2230Z/
MONROE MS-
512 PM CDT THU JUL 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN MONROE COUNTY...

AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR NEW WREN...OR
NEAR AMORY...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
AMORY...ABERDEEN...NEW WREN...WREN...BECKER AND BIGBEE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3386 8867 3405 8864 3405 8844 3383 8848
TIME...MOT...LOC 2211Z 276DEG 20KT 3396 8855 

HAIL...<.75IN
WIND...60MPH
 
$$
179 
WWUS54 KMEG 142220
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
520 PM CDT THU JUL 14 2016

MSC095-142230-
/O.EXP.KMEG.SV.W.0142.000000T0000Z-160714T2230Z/
MONROE MS-
520 PM CDT THU JUL 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE COUNTY
WILL EXPIRE AT 530 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
MEMPHIS.

LAT...LON 3386 8867 3405 8864 3405 8844 3383 8848
TIME...MOT...LOC 2219Z 276DEG 20KT 3396 8855 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:02 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 14, 3:02 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
302 PM CDT THU JUL 14 2016

.DISCUSSION...

Skies have become mostly sunny across much of the forecast area
this afternoon with temperatures ranging from the lower 70s to
lower 90s. Most of the thunderstorm activity that was in the
forecast area earlier today has moved into north Alabama and
middle Tennessee with a few showers lingering around portions of
northeast Mississippi.

The next round of thunderstorms is currently moving over portions
of eastern Oklahoma and western Arkansas. This activity is
expected to move into the forecast area during the overnight
hours. While there is a Severe Thunderstorm Watch in effect with
these thunderstorms this activity should weaken some before
reaching our area. Temperatures will be fairly seasonal tonight
with lows Friday morning in the low to mid 70s.

Friday morning should be somewhat similar to today as the area of
thunderstorms that moves into the region overnight moves through
the remainder of the forecast area. Additional thunderstorms are
expected to develop on Friday as a weak cold front moves into the
region. Temperatures will be warm but somewhat limited by the
clouds and rain with highs mainly in the upper 80s. As the cold
front out of the region Friday night and Saturday morning, the
chance of thunderstorms will decrease. Once the thunderstorms move
out of the region on Saturday, temperatures will warm up some with
highs in the upper 80s to lower 90s.

Temperatures will warm up some during the period from Saturday
night through next Wednesday with highs expected to be in the low
to mid 90s. It will be mainly dry during the period as an upper
level ridge builds into the region. There will be a chance of
thunderstorms from time to time during the extended period.

ARS

&&

.AVIATION...18z TAF Set

Only TUP is expected to be impacted by thunderstorms in the short
term...although another round of storms is expected overnight. TUP
may see a brief period of IFR vis and gusty NW wind over the next
couple of hours before a line of thunderstorms shifts off to the
East.

JBR...MEM and MKL are expected to be VFR for the remainder of the
afternoon. Another round of thunderstorms is already underway in
East Oklahoma...moving into West Arkansas. Timing of the arrival
of these storms is highly questionable...so will not introduce
tempo TS conditions at any site...only VCTS. Feel pretty confident
that this round of storms will end at JBR and MEM prior to the end
of the TAF cycle(18Z) so included a wind shift from the NW and
ended the VCTS. Storms may linger at TUP and MKl through 18z.

A Tempo for MVFR to IFR conditions will likely be
added at all sites later this afternoon or tonight as timing
becomes more certain.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 14, 3:07 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
307 PM CDT THU JUL 14 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-152215-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
307 PM CDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE ON FRIDAY AS A
DEEPER SHORTWAVE TROUGH MOVES THROUGH THE REGION. ONCE AGAIN...
DAMAGING WINDS AND FLASH FLOODING WILL BE THE MAIN THREATS.
DANGEROUS HEAT IS EXPECTED THROUGHOUT THE UPCOMING WORK WEEK. HIGH
TEMPERATURES IN THE MID TO UPPER 90'S COMBINED WITH DEWPOINTS IN
THE LOWER TO MID 70'S WILL RESULT IN DANGEROUS HEAT INDICES FROM
SUNDAY THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

In the hours before

Special weather statement, Jul 14, 11:43 AM CDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1143 AM CDT THU JUL 14 2016

MSZ005-006-009-141730-
TISHOMINGO MS-ALCORN MS-PRENTISS MS-
1143 AM CDT THU JUL 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...

TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHEASTERN PRENTISS COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 1143 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BURNSVILLE...OR 9
MILES EAST OF CORINTH

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN TISHOMINGO...ALCORN AND NORTHEASTERN PRENTISS COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3472 8812 3458 8814 3475 8872 3499 8867
      3500 8840 3499 8820 3497 8818 3492 8816
      3489 8810
TIME...MOT...LOC 1643Z 239DEG 17KT 3489 8836
Special weather statement, Jul 14, 11:55 AM CDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 AM CDT THU JUL 14 2016

MSZ006-009-014-016-017-141745-
TISHOMINGO MS-LEE MS-ITAWAMBA MS-PRENTISS MS-UNION MS-
1155 AM CDT THU JUL 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1245 PM CDT FOR...

SOUTHERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
PRENTISS COUNTY IN NORTHEASTERN MISSISSIPPI...
EASTERN UNION COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 1155 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER BOONEVILLE

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHERN TISHOMINGO...NORTHERN LEE...ITAWAMBA...PRENTISS
AND EASTERN UNION COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3421 8819 3432 8883 3436 8883 3436 8893
      3438 8893 3438 8917 3460 8886 3460 8872
      3470 8872 3475 8865 3459 8814
TIME...MOT...LOC 1655Z 307DEG 11KT 3464 8855
Local storm report, Jul 14, 12:41 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1241 PM CDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     TSTM WND DMG     MICHIE                  35.06N 88.43W
07/14/2016                   MCNAIRY            TN   FIRE DEPT/RESCUE

            FIRE CHIEF REPORTS AT LEAST 3 TREES DOWN ON HWY 224.

&&

ZDM
Special weather statement, Jul 14, 12:53 PM CDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1253 PM CDT THU JUL 14 2016

MSZ016-017-024-141900-
LEE MS-ITAWAMBA MS-MONROE MS-
1253 PM CDT THU JUL 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

SOUTHEASTERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 1253 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER MANTACHIE...OR 7
MILES NORTHWEST OF FULTON

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN LEE...ITAWAMBA AND NORTHERN MONROE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3395 8822 3407 8870 3407 8872 3408 8877
      3447 8854 3446 8815
TIME...MOT...LOC 1753Z 300DEG 24KT 3434 8850
Special weather statement, Jul 14, 1:33 PM CDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
133 PM CDT THU JUL 14 2016

MSZ017-023-024-141930-
ITAWAMBA MS-CHICKASAW MS-MONROE MS-
133 PM CDT THU JUL 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...

SOUTHEASTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 133 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER NEW WREN...OR NEAR
AMORY

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN ITAWAMBA...SOUTHEASTERN CHICKASAW AND MONROE
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3367 8849 3368 8872 3381 8872 3381 8891
      3433 8817 3375 8825 3375 8832 3369 8837
      3369 8839 3367 8842 3365 8851
TIME...MOT...LOC 1833Z 346DEG 18KT 3399 8858
Special weather statement, Jul 14, 5:01 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
501 PM CDT THU JUL 14 2016

MSZ017-024-142245-
ITAWAMBA MS-MONROE MS-
501 PM CDT THU JUL 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

SOUTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 500 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER NEW WREN...OR 7
MILES WEST OF AMORY

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHERN ITAWAMBA AND NORTHERN MONROE COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3413 8819 3413 8820 3393 8823 3386 8869
      3405 8870 3409 8858 3409 8855 3410 8854
      3422 8819
TIME...MOT...LOC 2200Z 250DEG 36KT 3398 8861

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:23 AM CDTSpecial Weather StatementMEGTunica52 min
Jul 14, 10:13 AM CDTSpecial Weather StatementMEGBenton, Marshall47 min
Jul 14, 11:13 AM CDTSpecial Weather StatementMEGAlcorn, Tishomingo32 min
Jul 14, 11:43 AM CDTSpecial Weather StatementMEGAlcorn, Tishomingo47 min
Jul 14, 11:55 AM CDTSpecial Weather StatementMEGItawamba, Prentiss, Union50 min
Jul 14, 12:14 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo46 min
Jul 14, 12:53 PM CDTSpecial Weather StatementMEGItawamba67 min
Jul 14, 1:33 PM CDTSpecial Weather StatementMEGMonroe57 min
Jul 14, 5:01 PM CDTSpecial Weather StatementMEGMonroe44 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.